Alert archive / Massachusetts / Wind Advisories in 2022

Wind Advisory 19, NWS Boston/Norton, MA

November 21, 2022Barnstable County, Dukes County, Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this wind advisory at Nov 21, 2022, 2:29 AM EST for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Nov 21, 2022, 3:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2022, 2:29 AM EST (07:29 UTC)
In effect from
Nov 21, 2022, 3:00 PM EST
Expired
Nov 22, 2022, 4:00 AM EST
In force
13 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA

The radar

The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2022-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2022-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS71 KBOX 210729
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
229 AM EST Mon Nov 21 2022

MAZ022>024-212030-
/O.NEW.KBOX.WI.Y.0019.221121T2000Z-221122T1000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
229 AM EST Mon Nov 21 2022

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST
TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties.

* WHEN...From 3 PM this afternoon to 5 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
490 
WWUS71 KBOX 212048
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
348 PM EST Mon Nov 21 2022

MAZ022>024-221000-
/O.CON.KBOX.WI.Y.0019.000000T0000Z-221122T1000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
348 PM EST Mon Nov 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties.

* WHEN...From 3 PM this afternoon to 5 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
205 
WWUS71 KBOX 220900
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
400 AM EST Tue Nov 22 2022

MAZ022>024-221000-
/O.CAN.KBOX.WI.Y.0019.000000T0000Z-221122T1000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
400 AM EST Tue Nov 22 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish less than 25 mph this morning.

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Nov 21, 1:37 AM EST, 52 minutes earlier.

Area forecast discussion, Nov 21, 1:37 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
137 AM EST Mon Nov 21 2022

.SYNOPSIS...
A reinforcing surge of cold air invades the region through
Sunday night, accompanied by blustery NW winds, wind chills in
the single digits and teens, along with a brief snow shower or
flurry. Then not as cold or blustery through mid week. Cool but
dry conditions expected on Thanksgiving. A coastal low is
possible Friday into early Saturday, then a drying trend next
weekend and also trending blustery and colder.

&&

.NEAR TERM /THROUGH TODAY/...
130 AM update...

Turning out to be a rather quiet night of weather. The Lake
Ontario snow band that led to minor snow accumulations across
portions of the Hudson Valley has for the most part failed to
make it past the Berkshires. It remains gusty along the coast
but the winds should become light shortly after daybreak for all
areas.

PREVIOUS DISCUSSION...

* Cold & Blustery Overnight

Tonight...

Modified arctic airmass continues to overspread the region, with dew
pts from about -5C to the single digits. Strong CAA continues and
peaks around 06z, with 850 mb temps bottoming out around -14C. Thus,
very cold night ahead along with wind chills in the single digits
and teens, cold by late Nov standards. Min temps overnight a bit
tricky, as winds may drop off during the predawn hours, as high
pressure builds into the region. Not expecting winds to completely
drop off, so split the difference between the coldest guidance (MOS)
and NBM. This yields lows in the teens for much of the area, with
20s along the immediate coast, including the urban areas, Cape Cod
and Islands.

Regarding the blustery WNW winds, we will the wind advisory going
for marginal wind gusts of 35-40 kt, especially given strong CAA
continues thru 06z. Winds then slowly slacken during the predawn
hours, except remaining breezy Cape Cod and Islands.

This WNW wind trajectory is coming across Lake Ontario and is
producing a long streamer across NYS into northwest MA and VT. Thus,
can't rule out a few snow showers/flurries across northern MA this
evening. Not expecting any impacts.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
3:15 PM update...

Monday...

* Cold morning but temps recovering in the afternoon
* Light winds in the morning, then becoming windy late

Next northern stream short wave approaches from the northwest,
yielding WAA and flow shifting to the SW. Still cold aloft, so
another blustery day in the afternoon, although not as windy as
today. Not as chilly as today either, as 925 mb temps rise from -9C
at 12z to -1C by 00z. Thus, low level WAA combined with sunshine
will yield highs in the upper 30s to lower 40s, although 45-50 for
the south coast and Islands, as winds shift to the SW off the
relatively mild ocean. Although, it will feel cooler given the
blustery conditions. SW winds could gusts up to 35 mph late in the
day across Cape Cod and the Islands.

SW winds off the ocean may yield ocean effect strato-cu for Cape Cod
and Islands, thus more clouds there than the remainder of the
region.

Monday night...

Dry short wave passage, thus no sensible weather, other than gusty
SW winds in the evening, possibly up to 45 mph across Cape Cod and
the Islands. Therefore, may need a wind advisory for this area.
Temps hold steady or rise slightly in the evening in low level WAA
pattern ahead of short wave. Could see temps in the low 50s across
the Islands before the wind shift to the NW. Not as cold with lows
in the 20s, 30s for Cape Cod and the Islands.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
3:15 PM update...

Highlights...

*Dry through Thanksgiving then a coastal storm brings rain, gusty
winds, coastal impacts, and a potential wintry mix to southern New
England Friday into Saturday.

*Slight warming trend through mid-week, peaking on Wednesday. Still
a good deal of uncertainty around the late week coastal storm.

Details...

Tuesday through Thursday...

We're looking at a quiet and near average stretch of weather leading
into the Thanksgiving holiday this year under largely zonal flow
aloft and the influence of high pressure at the surface.
Temperatures will be on a slow and steady incline, peaking on
Wednesday in the upper 40s in the high elevations and low 50s
elsewhere. Normals for late November are in the upper 40s and low
50s which is right around where we'll be, if a bit below normal on
Thanksgiving. Winds will also diminish by Tuesday as the high is
centered overhead before moving off, but winds won't be an issue
clear through Thanksgiving. Light winds, a mix of clouds and sun,
and highs in the upper 40s and low 50s will be the story on
Thanksgiving day.

Friday through Sunday...

Big changes on the horizon to end the holiday week as zonal flow
becomes much more meridional with the digging of a very deep,
neutrally tilted mid level trough from the Great Lakes down into the
Gulf of Mexico on Friday. Ahead of it and its surface reflection a
secondary coastal low forms off the coast of the Carolinas,
strengthening as it lifts into the mid-Atlantic and eventually New
England. Even though this system is depicted in all the global
guidance, there remains a great deal of uncertainty on the finer
details including precip type (all rain? wintry mix to rain? other?)
and timing of the heaviest precipitation, all to be determined by
the eventual track of the low. There remains a huge spread on the
low track in EPS and GEFS from well SE of the 70/40 benchmark to up
the Hudson Valley. All this to say, we'll be keeping an eye on it
but unsettled weather is looking more likely. After that system
moves through drier weather looks to return to end the weekend.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...

Strong WNW winds continue tonight but come down briefly early
tomorrow morning.

Monday...

Light to modest W winds in the morning shift to the SW in the
afternoon with evening gusts likely. Dry weather and good vsby
prevail.

Monday night...

SW gusts in the evening, shifting to the NW late and not as
strong. Dry weather and good vsby.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Tuesday Night through Friday/...

Tuesday through Tuesday Night: VFR. Breezy.

Wednesday through Thanksgiving Day: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance RA.

Friday: Mainly MVFR, with areas VFR possible. Breezy. RA
likely.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

10 PM Update...

* Converted Gale Warnings to Small Craft Advisories for most
  waters.

Winds ease tonight, falling below gale force. Seas begin to
diminish to 4 to 8 foot for the outer waters tonight. On Monday,
winds and seas fall below small craft criteria for a time
before increasing to 25-30 kt out of the southwest and 5-7 ft
respectively by late afternoon into early evening.

Outlook /Tuesday Night through Friday/...

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday through Thanksgiving Day: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Rain likely.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 5 AM EST early this morning for
     ANZ230>237-251-255-256.
     Gale Warning until 5 AM EST early this morning for ANZ250-254.

&&

SYNOPSIS...Belk/Chai
NEAR TERM...Chai
SHORT TERM...Chai
LONG TERM...Belk
AVIATION...Belk/Chai
MARINE...Belk/Chai
Hazardous weather outlook, Nov 20, 4:08 PM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EST Sun Nov 20 2022

CTZ002>004-MAZ003-005>007-010>021-026-RIZ001>008-212115-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 PM EST Sun Nov 20 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 10:01 PM ESTSmall Craft AdvisoryBOX4 hr
Nov 21, 2:28 AM ESTGale WarningBOX26 hr

Nearby

Wind Advisories in Massachusetts, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.